Always read the label…

Photo of a packet of Sudafed pills

I’ve been laid low with a cold for most of the last six weeks, ever since my last contract ended. Possibly just extremely run down after an intense project, but haven’t been able to shift a head cold which ended up migrating to my chest and sitting there.

I finally went to the doctor last week who prescribed antibiotics, but even five days in, yesterday I still felt like my head was full of cold, so my wife suggested trying Sudafed.

“Unblocks your sinuses” it claims on the packet. Great, I thought and popped a pill.

The packet only had five tablets left so I thought I’d stock up on a trip to Tesco last night, only to find that while they had Sudafed, none of the different Sudafed options had the same ingredients.

The packet in our house had Ibuprofen and Pseudoephedrine hydrochloride. Every version of Sudafed in the supermarket had paracetamol rather than Ibuprofen…

I’ve also been downing sachets of cold and flu relief (Asda branded, though I’m not fussy) and am aware of the risks of consuming more paracetamol than recommended.

It struck me as weird that a brand like Sudafed would have a completely different ingredient as a main component. Why would they do this? Isn’t it risky that someone might inadvertently take Sudafed along with another paracetamol product, not realising both contain paracetamol and so overdose?

I’m just glad I took the time to read the label on the back and check.

Are there other drugs out there that have similar swaps in ingredients we should watch out for? Do let us know…

P.S. Just as an aside, the Asda sachets also contain phenylephrine hydrochloride… I’m slightly scared to check what the difference is between that and Pseudoephedrine hydrochloride…